I was prescribed antidepressant medication.
Will I gain weight?
Thank you for your question.
This is such an important topic and I am sure that so many people can relate to this same issue.
The most common class of medications used for depression are called SSRIs, which work by increasing serotonin, which is also involved in regulating appetite and cravings.
Some examples of antidepressants that are associated with a higher risk of weight gain are: Amitriptyline, Citalopram, Mirtazapine, Nortriptyline, and Paroxetine.
Strategies to minimize weight gain when starting a new medication:
*Be informed and communicate with your doctor. Many patients prematurely discontinue their medication as a result of increased appetite or initial weight gain, and as a result, may experience recurrent depression. Record your weight weekly and be mindful of cravings. This will help you and your physician keep track of small increases in weight before the problem becomes too difficult to manage.
*Increase and maintain physical activity throughout your treatment to improve your mental state and minimize weight fluctuations.
*If you feel the medication is causing significant weight gain, talk to your doctor about a possible alternative medication with a lower risk of weight gain.
*Be open with your nutrition counselor. She won’t judge you and will be able to help you modify your plan if need be.
*Always make sure to consult your psychiatrist and primary care physician before making any changes to your medication regimen.
Luba Surman is a Doctor of Pharmacy and has been practicing as a registered pharmacist for 17 years.
Using a holistic individualized approach to healthcare, wellness, and nutrition, she empowers and educates patients on how to achieve and lead a healthy lifestyle.